You are here

AP 323

Support for Students with Type 1 Diabetes (T1D)

Background


The purpose of this procedure is to outline staff responsibilities for supporting students with Type 1 Diabetes (T1D). T1D is a disease that occurs when the pancreas is unable to produce insulin. If T1D is not controlled, it is fatal. The meticulous balancing of diet and physical activity with insulin intake is at the core of T1D management as all three affect the student’s blood glucose levels.

Procedures


1. Information and Awareness

Parents/guardians have the primary responsibility for informing and updating school staff regarding their child’s T1D. The child should wear a Medic Alert bracelet or other emergency identification.

1.1 Safety measures a school can be expected to implement are:

  • 1.1.1 AP 323-1 Diabetes Support Plan and Medical Alert Information and AP 323-2 Diabetes Medication Administration Form should be kept along with other medical information in the School Health Resource Book.
  • 1.1.2 A meeting with the child’s parents/guardian to review and update AP 323-1 Diabetes Support Plan and Medical Alert Information and AP 323-2 Diabetes Medication Administration Form at the beginning of each school year.
  • 1.1.3 All school staff will be aware of the signs and symptoms of hypoglycemia (low blood sugar) and be aware of the emergency plans for students.
  • 1.1.4 All school staff need to recognize the increased danger to the diabetic student if there is more than usual exercise, delay to a meal, smaller than usual meal, change in insulin or if the student has other illnesses or vomiting.
  • 1.1.5 Ensure that diabetes supplies (e.g. fast acting glucose, blood testing equipment, insulin and glucagon – if authorized by the parent – and AP 323-1 Diabetes Support Plan and Medical Alert Information are with the student if he/she is on an excursion away from school property.

2. Management of Type 1 Diabetes (T1D) in School

The parent and student (if independent in their diabetes care) have the primary responsibility for managing T1D at school. Parents of students who are not independent in the management of their own diabetes may choose to have delegated care through Nursing Support Services (NSS) for blood-glucose monitoring, insulin pump supervision and insulin administration.

2.1 Supports that a school can reasonably be expected to implement are:

  • 2.1.1 Designate and train specific educational assistants to ensure students with type 1 diabetes have the support they need to manage their diabetes at school.
  • 2.1.2 Ensure that students with type 1 diabetes have a clean, comfortable area in the class/school to do blood glucose testing and insulin administration.
  • 2.1.3 Provide an appropriate disposal of sharps.
  • 2.1.4 Parents who choose a Nursing Support Service delegated care plan agree that the nurse will take responsibility for training, supervising and monitoring the educational assistant(s) in the provision of blood-glucose monitoring, insulin pump supervision or insulin administration.

3. Diabetic Emergency Plan

The parents, in collaboration with the principal and classroom teacher, are responsible for developing AP 323-1 Diabetes Support Plan and Medical Alert Information with the school each year. If glucagon injections are to be given in the event of severe hypoglycemia the parent must sign page 1 of AP 323-1 Diabetes Support Plan and Medical Alert Information and complete AP 323-2 Diabetes Medication Administration Form. Parents and school are responsible for following AP 323-3 Emergency Administration of Glucagon for Students with Type One Diabetes (T1D).

3.1 Safety measures a school can reasonably be expected to implement are:

  • 3.1.1 Annually discuss and update AP 323-1 Diabetes Support Plan and Medical Alert Information.
  • 3.1.2 Ensure a copy of AP 323-1 Diabetes Support Plan and Medical Alert Information be kept in the teacher’s day planner and TTOC book.
  • 3.1.3 An up to date glucagon emergency kit (if parents agree to this treatment) must be stored in a secure but easily accessible area. Students who are independent in their diabetic care should be encouraged to carry a kit with them at all times.
  • 3.1.4 All staff should be aware of the common signs and symptoms of mild to moderate hypoglycemia, including: sweaty, shaky, hungry, pale, dizzy, mood changes, irritable, tired/sleepy, blurry, double vision, difficulty concentrating, confused, poor coordination, difficulty speaking and headache.
  • 3.1.5 Staff working with the student should be aware that signs and symptoms of severe hypoglycemia include seizures and unconsciousness.
  • 3.1.6 Staff should know that when in doubt:
    3.1.6.1 Treat for hypoglycemia with fast acting sugar;
    3.1.6.2 If the student is unable to take fact acting sugar orally, (is unconscious or having seizure), call 911 and administer glucagon (if parents have authorized this treatment);
    3.1.6.3 Notify the parent or guardian immediately;
  • 3.1.7 For more detailed information, consult Standards of Care for Students with Type 1 Diabetes in Schools published by the Canadian Diabetes Association.

http://www.diabetes.ca/kidsatschool

  • 3.1.8 For information, provincial forms (Diabetes Support Plan and medical Alert Information Form and Diabetes Administration medication form) and resources, consult the BC Ministry of Education website on Type 2 Diabetes:

http://www.bced.gov.bc.ca/health/diabetes/

Appendices


(New: June 2016)

Print